Changes in Renal Function in Elderly Patients Following Intravenous Iodinated Contrast Administration: A Retrospective Study

Ali Alsafi, Zaid Alsafi, Amish Lakhani, Nicola H. Strickland

Radiology Research and Practice · 2014 · 13 citations · 13 references

DOIFull text

Open access

Concepts

Abstract

Background. Contrast-induced nephropathy (CIN) is a recognised complication of intravascular administration of iodinated contrast media (ICM). Previous studies suggest a higher incidence in the elderly, but no large study has assessed this to date. We set out to assess changes in creatinine in elderly inpatients following computed tomography (CT) examination and compare those who received intravenous contrast to those who did not. Methods. Using the Radiology Information System in two teaching hospitals, inpatients over the age of seventy who had a CT examination and a baseline creatinine were identified and their follow-up creatinine levels were analysed. Elderly inpatients who underwent a noncontrast CT over the same period were used as controls. Results. 677 elderly inpatients who received ICM were compared with 487 controls. 9.2% of patients who received ICM developed acute kidney injury (AKI) compared to 3.5% of inpatient controls (P < 0.0001). Patients with higher baseline eGFR had a higher incidence of post-CT AKI. Conclusions. The incidence of post-CT AKI is higher in patients who received IV ICM compared to those who did not; the difference may be partly attributable to contrast-induced nephropathy. This suggests that the incidence of CIN in the elderly may not be as high as previously thought.

References

13